Alert archive / California / Wind Advisories in 2009

Wind Advisory 33, NWS San Diego, CA

December 22, 20094 counties in California

NWS San Diego, CA issued this wind advisory at Dec 22, 2009, 9:13 PM PST for 4 counties in California. It took effect at Dec 23, 2009, 12:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2009, 9:13 PM PST (05:13 UTC)
In effect from
Dec 23, 2009, 12:00 AM PST
Expired
Dec 23, 2009, 10:01 AM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 230513
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
913 PM PST TUE DEC 22 2009

...STRONG GUSTY NORTH TO NORTHEAST WINDS EXPECTED BELOW CAJON PASS
AND THE SANTA ANA MOUNTAINS...

.A TROUGH LOW PRESSURE SYSTEM WILL MOVE EAST WITH STRONG NORTH
WINDS ALOFT CAUSING STRONG GUSTY NORTH TO NORTHEAST WINDS TO
DEVELOP BELOW CAJON PASS AND INTO THE SANTA ANA MOUNTAINS
BEGINNING AROUND MIDNIGHT THROUGH NOON WEDNESDAY.

CAZ048-057-231315-
/O.NEW.KSGX.WI.Y.0033.091223T0800Z-091223T2000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
913 PM PST TUE DEC 22 2009

...WIND ADVISORY IN EFFECT UNTIL NOON PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PST WEDNESDAY. 

* TIMING: WINDS ARE EXPECTED TO INCREASE AROUND MIDNIGHT AND
  CONTINUE THROUGH NOON WEDNESDAY.

* WINDS: WINDS WILL INCREASE TO 25 TO 30 MPH WITH GUSTS TO AROUND
  35 MPH BELOW CAJON PASS AND INTO THE SANTA ANA MOUNTAINS.

* IMPACTS: STRONG GUSTY WINDS CAN CAUSE PROBLEMS FOR MOTORISTS
  ESPECIALLY WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST
  COULD REDUCE VISIBILITY AND BLOWING DEBRIS COULD CAUSE PROBLEMS.
  WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WHITLOW
2 follow-up statements
000 
WWUS76 KSGX 230945
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 AM PST WED DEC 23 2009

...GUSTY NORTH TO NORTHEAST WINDS BELOW THE CAJON PASS AND IN THE
SANTA ANA MOUNTAINS AND FOOTHILLS THROUGH THIS MORNING...
...PATCHY FROST IN THE VALLEYS THROUGH EARLY THIS MORNING AND LATE
TONIGHT THROUGH EARLY THURSDAY MORNING...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING LOCALLY
GUSTY OFFSHORE WINDS BELOW THE CAJON PASS AND IN THE SANTA ANA
MOUNTAINS AND FOOTHILLS THROUGH THIS MORNING. A COLD AIR MASS
BEHIND A DEPARTING TROUGH OF LOW PRESSURE WILL BRING PATCHY FROST
TO COLDER...WIND SHELTERED PORTIONS OF THE VALLEYS THROUGH EARLY
THIS MORNING...AND AGAIN LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

CAZ048-232030-
/O.NEW.KSGX.FR.Y.0005.091223T0945Z-091223T1700Z/
/O.NEW.KSGX.FR.Y.0006.091224T0800Z-091224T1700Z/
/O.CON.KSGX.WI.Y.0033.000000T0000Z-091223T2000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
145 AM PST WED DEC 23 2009

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING FOR COLDER 
WIND SHELTER LOCATIONS...
...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY BELOW 
PASSES AND CANYONS...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
THURSDAY FOR COLDER WIND SHELTER LOCATIONS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
FROST ADVISORY HAS ALSO BEEN ISSUED FROM MIDNIGHT TONIGHT TO 9 AM
PST THURSDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY. 

BELOW PASSES AND CANYONS...AREAS OF NORTH TO NORTHEAST WINDS 15 TO
25 MPH WITH GUSTS TO 35 MPH THROUGH THIS MORNING...DIMINISHING IN
THE AFTERNOON.

IN COLDER...WIND SHELTERED LOCATIONS...PATCHY FROST THROUGH EARLY
THIS MORNING AND AGAIN LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ050-232030-
/O.NEW.KSGX.FR.Y.0005.091223T0945Z-091223T1700Z/
/O.NEW.KSGX.FR.Y.0006.091224T0800Z-091224T1700Z/
SAN DIEGO COUNTY VALLEYS-
145 AM PST WED DEC 23 2009

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING FOR COLDER 
WIND SHELTER LOCATIONS...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
THURSDAY FOR COLDER WIND SHELTER LOCATIONS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
FROST ADVISORY HAS ALSO BEEN ISSUED FROM MIDNIGHT TONIGHT TO 9 AM
PST THURSDAY. 

IN COLDER...WIND SHELTERED LOCATIONS...PATCHY FROST THROUGH EARLY
THIS MORNING AND AGAIN LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ057-232000-
/O.CON.KSGX.WI.Y.0033.000000T0000Z-091223T2000Z/
SANTA ANA MOUNTAINS AND FOOTHILLS-
145 AM PST WED DEC 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY. 

THROUGH AND BELOW PASSES AND CANYONS...AREAS OF NORTH TO NORTHEAST
WINDS 15 TO 25 MPH WITH GUSTS TO 45 MPH THROUGH THIS MORNING...
DIMINISHING IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MARTIN
000 
WWUS76 KSGX 231801
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1001 AM PST WED DEC 23 2009

...GUSTY NORTH TO NORTHEAST WINDS HAVE DECREASED THIS MORNING...

... PATCHY FROST IN THE VALLEYS LATE TONIGHT THROUGH EARLY
THURSDAY MORNING...

.GUSTY OFFSHORE WINDS BELOW THE CAJON PASS AND IN THE SANTA ANA
MOUNTAINS AND FOOTHILLS HAVE BEGUN TO DECREASE THIS MORNING. A
COLD AIR MASS BEHIND A DEPARTING TROUGH OF LOW PRESSURE WILL BRING
FROST TO COLDER...WIND SHELTERED PORTIONS OF THE VALLEYS LATE TONIGHT
THROUGH EARLY THURSDAY MORNING.

CAZ048-232300-
/O.CAN.KSGX.WI.Y.0033.000000T0000Z-091223T2000Z/
/O.CON.KSGX.FR.Y.0006.091224T0800Z-091224T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
1001 AM PST WED DEC 23 2009

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST THURSDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 AM PST THURSDAY. 

IN COLDER...WIND SHELTERED LOCATIONS...FROST IS EXPECTED LATE
TONIGHT THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ057-231915-
/O.CAN.KSGX.WI.Y.0033.000000T0000Z-091223T2000Z/
SANTA ANA MOUNTAINS AND FOOTHILLS-
1001 AM PST WED DEC 23 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

$$

CAZ050-232300-
/O.CON.KSGX.FR.Y.0006.091224T0800Z-091224T1700Z/
SAN DIEGO COUNTY VALLEYS-
1001 AM PST WED DEC 23 2009

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST THURSDAY. 

IN COLDER...WIND SHELTERED LOCATIONS...FROST IS EXPECTED LATE
TONIGHT THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 9:00 PM PST, 13 minutes earlier.

Area forecast discussion, Dec 22, 9:00 PM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST TUE DEC 22 2009

.SYNOPSIS...
WINDS WILL CONTINUE TO DECREASE OVERNIGHT...BUT STRONG GUSTY WINDS
MAY DEVELOP BELOW THE CAJON PASS AND SANTA ANA MOUNTAINS. AN UPPER
LEVEL TROUGH WILL MOVE EAST WEDNESDAY MORNING WITH HIGH PRESSURE
ALOFT MOVING OVER THROUGH FRIDAY. AN OFFSHORE FLOW WILL DEVELOP
WEDNESDAY MORNING AND CONTINUE THROUGH SATURDAY. LOCAL GUSTY NORTH
TO NORTHEAST WINDS ARE EXPECTED WEDNESDAY AND WEAKER ON THURSDAY.
HIGH PRESSURE ALOFT WILL WEAKEN SATURDAY WITH A TROUGH MOVING INTO
THE AREA SUNDAY INTO MONDAY WITH RAIN POSSIBLE. ANOTHER TROUGH WILL
MOVE OVER ON TUESDAY WITH MORE RAIN POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ISOLATED SNOW SHOWERS CONTINUE IN THE UPPER DESERTS AND SAN
BERNARDINO MOUNTAINS AND ISOLATED SHOWERS CONTINUE ACROSS SAN DIEGO
COUNTY. SNOW LEVEL AROUND 4500 FEET. A SECONDARY UPPER LEVEL LOW WAS
DROPPING INTO THE NORTHEAST CORNER OF SAN BERNARDINO COUNTY EARLY
TONIGHT. THAT LOW WILL MOVE EAST BY EARLY WEDNESDAY MORNING. WINDS
HAVE FINALLY DROPPED BELOW HIGH WIND AND WIND ADVISORY CRITERIA BUT
STRONG NORTH WINDS ALOFT WITH AN OFFSHORE GRADIENT ARE EXPECTED TO
CAUSE STRONG GUSTY NORTH TO NORTHEAST WINDS BELOW THE CAJON PASS AND
SANTA ANA MOUNTAINS WEDNESDAY MORNING...AS A WIND ADVISORY WILL BE
ISSUED FOR THERE. HIGH PRESSURE ALOFT WILL MOVE OVER WEDNESDAY
THROUGH FRIDAY...THEN WEAKEN SATURDAY. A TROUGH WILL DEEPEN INTO
SOCAL SUNDAY INTO MONDAY WITH RAIN AND SNOW POSSIBLE WITH ANOTHER
TROUGH ON TUESDAY.

&&

.AVIATION...
230450Z...SCATTERED TO BROKEN LAYERS OF STRATOCU WITH BASES BETWEEN
3K AND 5K FT MSL AND SCATTERED -SHRA WILL REMAIN WEST OF THE
MOUNTAINS THROUGH MUCH OF THE NIGHT...BECOMING MOSTLY CLEAR AROUND
SUNRISE ON WEDNESDAY. MOUNTAINS WILL CONTINUE TO BE OBSCURED.

WEST WINDS ACROSS THE MOUNTAINS WILL DIMINISH BY MIDNIGHT...BUT TURN
NORTHERLY AND INCREASE TO 25 TO 35 KTS OVER THE RIDGES OF THE SANTA
ANA AND SAN BERNARDINO MOUNTAINS WITH SOME MOUNTAIN WAVE ACTIVITY
POSSIBLE INTO THE FOOTHILLS AND VALLEY AREAS OF THE INLAND EMPIRE BY
MORNING. THROUGH AND BELOW THE CAJON PASS...AND THE SANTA ANA
CANYONS WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH LOCAL LLWS BY
MORNING.

&&

.MARINE...
GALE WARNINGS FOR THE OUTER WATERS AND SMALL CRAFT ADVISORY FOR THE
INNER WATERS WILL CONTINUE THROUGH 2 AM. WINDS SHOULD DIMINISH AFTER
MIDNIGHT. STEEP SHORT-PERIOD 9 FT SWELL WILL CREATE HAZARDOUS SEAS
THROUGH MUCH OF THE NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM MIDNIGHT THROUGH NOON BELOW CAJON PASS AND THE
SANTA ANA MOUNTAINS...SEE LAXNPWSGX.

GALE WARNING UNTIL 2 AM WEDNESDAY IN THE OUTER COASTAL WATERS...SEE
LAXMWWSGX...LAXCWFSGX.

SMALL CRAFT ADVISORY UNTIL 2 AM WEDNESDAY IN THE INNER COASTAL
WATERS...SEE LAXMWWSGX...LAXCWFSGX.

&&

PUBLIC...WHITLOW
AVIATION/MARINE...JAD
Hazardous weather outlook, Dec 22, 4:24 PM PST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PST TUE DEC 22 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
424 PM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNING FOR STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS
AND DESERTS. SEE LAXNPWSGX.

GALE WARNING AND SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH
TONIGHT FOR STRONG GUSTY NORTHWEST WINDS AND HAZARDOUS SEAS. SEE
LAXMWWSGX AND LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCAL GUSTY OFFSHORE WINDS WEDNESDAY AND THURSDAY...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD/MM

In the hours before

Local storm report, Dec 22, 7:30 PM PST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 PM PST TUE DEC 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     NON-TSTM WND DMG 2 N PALM SPRINGS        33.86N 116.54W
12/22/2009                   RIVERSIDE          CA   NEWSPAPER

            LARGE FALLEN TREE BRANCHES ON ROADWAYS IN N.PALM SPRINGS.

&&

MANULITO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:36 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego4 hr
Dec 23, 1:45 AM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego7 hr
Dec 23, 1:45 AM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego31 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.